Texas, 2015

Flash Flood and Hail in Texas, April 16, 2015

April 16, 2015 · NWS FWD · 5 events in 2 counties and zones

Isolated afternoon thunderstorms developed across the area. During the evening hours, the storms congealed into a large complex that produced small hail, damaging winds, and very heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$23,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Isolated afternoon thunderstorms developed across the area. During the evening hours, the storms congealed into a large complex that produced small hail, damaging winds, and very heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Apr 16, 11:48 AM CST, 1 hour 22 minutes earlier.

Area forecast discussion, Apr 16, 11:48 AM CST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
1248 PM CDT THU APR 16 2015

.AVIATION...
MVFR CIGS ARE HANGING AROUND SEVERAL SITES THIS AFTERNOON...BUT
SHOULD EVENTUALLY LIFT TO VFR DURING THEN NEXT COUPLE OF HOURS.
MEANWHILE...INSTABILITY IS ON THE INCREASE THIS AFTERNOON AS
TEMPERATURES CLIMB INTO THE 70S. A DISTURBANCE ROTATING AROUND THE
UPPER LOW /CENTERED OVER THE 4-CORNERS REGION/ IS RESPONSIBLE FOR
THE THUNDERSTORM DEVELOPMENT JUST SOUTHWEST OF MNZ. ADDITIONAL
SHOWERS AND THUNDERSTORMS ARE LIKELY AS THE DISTURBANCE MOVES
NORTHEAST. THE MOST LIKELY TIME FOR CONVECTION IN AND AROUND THE
METROPLEX STILL LOOKS TO BEGIN AROUND 23Z...WITH ACTIVITY WINDING
DOWN AROUND 17/03Z. THE LATEST HI RESOLUTION MODEL GUIDANCE
INDICATES THAT MOST CONVECTION WILL BE CENTERED JUST SOUTH OF THE
METROPLEX TAF LOACTIONS. WE WILL KEEP VCTS AT ALL DFW AREA LOCATIONS
AND POSSIBLY AMEND IN THE NEXT FEW HOURS TO INCLUDE A TEMPO
IF/WHEN THE TIMING BECOMES MORE CLEAR. THE WACO TAF MAY NEED TO BE
AMENDED SOONER BASED ON RADAR TRENDS...AS STORM COVERAGE WILL BE A
LITTLE HIGHER IN AND AROUND THE KACT AREA. OTHERWISE WINDS SHOULD
REMAIN OUT OF THE SOUTHEAST 10-15 KT.

LOW CIGS WILL SURGE BACK NORTH OVERNIGHT ONCE CONVECTION WINDS
DOWN...REACHING ALL LOCATIONS BY 12Z. ADDITIONAL STORMS WILL BE
POSSIBLE LATE FRIDAY...JUST BEYOND THIS FORECAST CYCLE.

30

&&

.UPDATE...
THUNDERSTORMS ARE STARTING TO INTENSIFY LATE THIS MORNING
SOUTHWEST OF THE FORECAST AREA BETWEEN BROWNWOOD AND JUNCTION
AHEAD OF AN ADVANCING SHORTWAVE. EXPECT THIS ACTIVITY TO INCREASE
IN THE AREAL COVERAGE THIS AFTERNOON AS IT MOVES NORTHEAST. HAVE
ONLY MADE TO SOME MINOR ADJUSTMENTS TO THE PREVIOUS FORECAST TO
ACCOUNT FOR ON-GOING TRENDS.

58

&&

.PREV DISCUSSION... /ISSUED 339 AM CDT THU APR 16 2015/
AN UPPER LEVEL LOW PRESSURE SYSTEM WILL DEEPEN NEAR THE FOUR
CORNERS REGION TODAY. LARGE SCALE UPWARD VERTICAL MOTION WILL
STEADILY INCREASE FROM SOUTHWEST TO NORTHEAST TODAY WHICH WILL
DESTABILIZE THE AIR ACROSS NORTH TEXAS. THE ONLY INGREDIENT
NECESSARY FOR THUNDERSTORMS THAT WILL BE QUESTIONABLE IS A SOURCE
OF MECHANICAL LIFT. IT APPEARS THAT THE DRYLINE WILL REMAIN
ACROSS THE HIGH PLAINS OF TEXAS THROUGH THE AFTERNOON AND NOT BE A
FACTOR. HOWEVER...MODELS DO INDICATE THAT A WEAK SHORTWAVE WILL
MOVE OUT OF SOUTHWEST TEXAS AND SHOULD PROVIDE THE NECESSARY
FORCING FOR STORM DEVELOPMENT LATE THIS AFTERNOON. ANY STORMS
WHICH DO DEVELOP THIS AFTERNOON WILL HAVE A POTENTIAL TO BECOME
SEVERE WITH LARGE HAIL AND DAMAGING WINDS...ESPECIALLY ACROSS THE
SOUTHWEST QUARTER OF THE REGION WHERE INSTABILITY WILL BE THE MOST
FAVORABLE.

STORMS SHOULD FOLLOW THE SHORTWAVE AS IT MOVES NORTHEAST THIS
EVENING. MID LEVEL INSTABILITY WILL NOT BE NEARLY AS STRONG ACROSS
THE EASTERN ZONES OF NORTH TEXAS AND THE GENERAL TREND WILL BE FOR
STORMS TO WEAKEN AS THE MOVE NORTHEAST. A FEW OF THE MODEL
SOLUTIONS DO DEVELOP A SECOND AREA OF CONVECTION ACROSS THE
SOUTHWEST ZONES LATE IN THE EVENING AS A 30+ KNOT LOW LEVEL JET
DEVELOPS. THE FATE OF THIS DEVELOPMENT HINGES LARGELY ON THE
SPEED OF THE SHORTWAVE THIS AFTERNOON SINCE A PERIOD OF LARGE
SCALE SUBSIDENCE WILL SET UP IN ITS WAKE. WE HAVE OPTED TO KEEP
CHANCE POPS ACROSS MOST OF THE AREA OVERNIGHT TONIGHT BUT DO NOT
FEEL A WIDE SPREAD RAIN EVENT WILL OCCUR...ESPECIALLY NORTH OF
THE INTERSTATE 20 CORRIDOR.

THE HIGH PLAINS UPPER LOW WILL BEGIN TO MOVE SLOWLY EAST/NORTHEAST
ON FRIDAY WHICH WILL ALLOW THE DRYLINE TO MOVE A BIT CLOSER TO
NORTH TEXAS DURING THE AFTERNOON. THE PERSISTENT LARGE SCALE
UPWARD VERTICAL MOTION OVER THE REGION WILL CONTINUE TO
DESTABILIZE THE ATMOSPHERE AND ABUNDANT MOISTURE WILL REMAIN IN
PLACE. THEREFORE...SCATTERED THUNDERSTORMS WILL CONTINUE TO BE
POSSIBLE ON FRIDAY...ESPECIALLY DURING THE AFTERNOON AND EVENING
WHEN ANOTHER SHORTWAVE TRANSLATES ACROSS THE REGION.

THUNDERSTORM CHANCES WILL CONTINUE THROUGH SATURDAY AS THE UPPER
LOW MEANDERS ACROSS SOUTHEASTERN COLORADO AND SOME WEAK RIPPLES
EMBEDDED IN SOUTHWEST FLOW ALOFT MOVE ACROSS NORTH TEXAS.

THE UPPER LOW WILL FINALLY BEGIN TO OPEN UP AND MOVE EASTWARD
ACROSS KANSAS AND OKLAHOMA ON SATURDAY NIGHT WHICH WILL ALLOW A
COLD FRONT TO MOVE ACROSS THE SOUTHERN PLAINS. SHOWERS AND STORMS
ARE POSSIBLE ALONG THE FRONT...BUT THE BEST LARGE SCALE DYNAMICS
WILL REMAIN NORTH OF THE REGION. STORM CHANCES WILL DECREASE FROM
WEST TO EAST SATURDAY NIGHT THROUGH SUNDAY MORNING AS DRY AIR
MOVES IN BEHIND THE FRONT.

SUNDAY AFTERNOON THROUGH MONDAY WILL BE DRY AND QUIET ACROSS THE
REGION WITH NORTH TO NORTHEAST FLOW AT THE SURFACE AND ZONAL FLOW
ALOFT. A WEAK SHORT WAVE IS PROGGED BY THE GFS AND ECMWF TO MOVE
EAST FROM THE HIGH PLAINS MONDAY THROUGH TUESDAY. THIS SYSTEM
COULD RESULT IN A FEW ELEVATED SHOWERS AND THUNDERSTORMS...
ESPECIALLY NEAR THE RED RIVER.

LOW LEVEL MOISTURE WILL BE ON THE INCREASE TUESDAY NIGHT THROUGH
WEDNESDAY AS SURFACE LOW PRESSURE DEEPENS ACROSS THE CENTRAL HIGH
PLAINS. SOME WEAK DISTURBANCES MOVING THROUGH WESTERLY FLOW ALOFT
WILL RESULT IN A CHANCE OF SHOWERS AND THUNDERSTORMS TUESDAY
NIGHT THROUGH WEDNESDAY.

79

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  79  66  79  65  81 /  40  60  50  40  40
WACO, TX              80  65  78  62  80 /  50  60  50  50  40
PARIS, TX             78  64  79  64  76 /  30  30  50  50  40
DENTON, TX            78  64  78  60  79 /  40  50  50  40  40
MCKINNEY, TX          77  64  79  59  76 /  30  50  50  40  40
DALLAS, TX            77  67  79  64  78 /  40  60  50  40  40
TERRELL, TX           78  67  78  63  78 /  40  60  50  50  40
CORSICANA, TX         78  67  78  64  77 /  50  60  50  50  40
TEMPLE, TX            81  65  78  62  79 /  60  60  60  50  40
MINERAL WELLS, TX     79  63  78  59  80 /  60  50  50  40  40

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

30/58
Hazardous weather outlook, Apr 16, 9:28 AM CST, 3 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
1028 AM CDT THU APR 16 2015

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-171145-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
1028 AM CDT THU APR 16 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT.
THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND EVENING ACROSS MUCH
OF NORTH TEXAS. SOME STORMS WILL BECOME SEVERE...WITH LARGE HAIL
AND DAMAGING WINDS. THE BEST POTENTIAL FOR SEVERE STORMS WILL BE
WEST OF A LINE FROM BOWIE TO DALLAS TO PALESTINE. THERE IS ALSO A
LOW-END TORNADO THREAT WEST OF THE INTERSTATE 35 CORRIDOR.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THUNDERSTORM CHANCES WILL CONTINUE FRIDAY AND SATURDAY...BEFORE
TAPERING OFF ON SUNDAY. THE THREAT OF SEVERE STORMS WILL
CONTINUE...ESPECIALLY FRIDAY AFTERNOON AND EVENING. LOCALLY HEAVY
RAIN COULD RESULT IN SOME FLOODING ISSUES DURING THE PERIOD.

AFTER A STORM-FREE PERIOD SUNDAY NIGHT AND MONDAY...LOW
THUNDERSTORM CHANCES WILL RETURN MONDAY NIGHT AND CONTINUE THROUGH
AT LEAST WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUESTED LATE THIS AFTERNOON AND
EVENING...PARTICULARLY WEST OF A LINE FROM BOWIE TO DALLAS TO
PALESTINE.

In the hours before

Special weather statement, Apr 16, 11:52 AM CST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1252 PM CDT THU APR 16 2015

TXZ141-143-161830-
COMANCHE TX-HAMILTON TX-
1252 PM CDT THU APR 16 2015

...SIGNIFICANT WEATHER ADVISORY FOR HAMILTON AND SOUTHEASTERN
COMANCHE COUNTIES UNTIL 130 PM CDT...

AT 1250 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES NORTHWEST OF EVANT...OR 11 MILES SOUTHWEST OF HAMILTON...MOVING
NORTHEAST AT 25 MPH.

DIME SIZE HAIL AND WINDS OF UP TO 40 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
HAMILTON.

LAT...LON 3194 9833 3197 9826 3196 9824 3192 9821
      3193 9817 3180 9786 3142 9826 3142 9827
      3157 9838
TIME...MOT...LOC 1750Z 203DEG 22KT 3160 9827

15-BAIN
Special weather statement, Apr 16, 12:20 PM CST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
120 PM CDT THU APR 16 2015

TXZ142-156-161915-
MILLS TX-LAMPASAS TX-
120 PM CDT THU APR 16 2015

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LAMPASAS AND
SOUTHEASTERN MILLS COUNTIES UNTIL 215 PM CDT...

AT 119 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SAN SABA...MOVING NORTHEAST AT 25 MPH.

NICKEL SIZE HAIL AND WINDS OF UP TO 45 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GOLDTHWAITE AND LOMETA.

LAT...LON 3140 9870 3160 9842 3117 9807 3103 9844
      3106 9848 3108 9846 3111 9846 3112 9850
      3109 9853 3117 9851 3120 9857 3124 9856
      3127 9859 3125 9860 3126 9860 3132 9859
      3131 9864 3137 9865 3134 9871
TIME...MOT...LOC 1819Z 246DEG 23KT 3112 9872

15-BAIN
Special weather statement, Apr 16, 12:25 PM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
125 PM CDT THU APR 16 2015

TXZ143-161915-
HAMILTON TX-
125 PM CDT THU APR 16 2015

...SIGNIFICANT WEATHER ADVISORY FOR HAMILTON COUNTY UNTIL 215 PM
CDT...

AT 124 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES NORTHWEST OF EVANT...OR 9 MILES SOUTHWEST OF HAMILTON...MOVING
NORTHEAST AT 15 MPH.

NICKEL SIZE HAIL AND WINDS OF UP TO 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HAMILTON AND HICO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3179 9825 3184 9816 3192 9820 3201 9801
      3172 9780 3148 9816 3157 9835
TIME...MOT...LOC 1824Z 208DEG 12KT 3159 9822

15-BAIN
Special weather statement, Apr 16, 12:37 PM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
137 PM CDT THU APR 16 2015

TXZ156-161915-
LAMPASAS TX-
137 PM CDT THU APR 16 2015

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LAMPASAS COUNTY UNTIL 215
PM CDT...

AT 137 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LAMPASAS...MOVING NORTHEAST AT 30 MPH.

NICKEL SIZE HAIL AND WINDS OF UP TO 45 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LAMPASAS.

LAT...LON 3111 9825 3139 9813 3118 9798 3107 9816
TIME...MOT...LOC 1837Z 210DEG 28KT 3115 9816

15-BAIN

The radar

The Ft Hood radar (KGRK), 110 km away, was scanning. The volume nearest the first event began at 19:09 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Coryell

When
April 16, 1:10 PM CST to 1:15 PM CST
Where
Coryell County, 5.99 mi NW of Bee House
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
31.470, -98.140

Dime to quarter sized hail with heavy rain was reported in Evant.

Hail, Coryell

When
April 16, 1:34 PM CST to 1:39 PM CST
Where
Coryell County, Gatesville
Measured
1 in hail
Reported by
Public
Coordinates
31.430, -97.750

The public reported 1 inch hail in Gatesville.

Thunderstorm Wind, Van Zandt

When
April 16, 5:37 PM CST to 5:42 PM CST
Where
Van Zandt County, Van
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
32.520, -95.650

Numerous trees were knocked down in Van and some of the trees fell on homes.

Thunderstorm Wind, Van Zandt

When
April 16, 5:38 PM CST to 5:43 PM CST
Where
Van Zandt County, 1.63 mi E of Van
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
32.523, -95.622

Several trees were knocked down on Hwy 19, FM 16, and Hwy 110.

Flash Flood, Van Zandt

When
April 16, 7:10 PM CST to 8:40 PM CST
Where
Van Zandt County, 1.85 mi NNE of Van to 1.28 mi NE of Van
Cause
Heavy Rain
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
32.543, -95.633

There was 2.5 ft. of water flowing over FM1805. Several homes in Van were flooded as well, and water rescues were performed by first responders.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 571002, 571003, 571004, 571006, 571000.